Blizzard, Clay
- When
- January 25, 4:19 AM CST to 9:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
As the area of surface low pressure over western Lake Superior started to move east, it began to pull colder air from southern Canada down across the northern plains on very strong northwest winds. Temperatures in the teens to around 20F in the early morning dropped to the single digits above zero by late in the day.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
As the area of surface low pressure over western Lake Superior started to move east, it began to pull colder air from southern Canada down across the northern plains on very strong northwest winds. Temperatures in the teens to around 20F in the early morning dropped to the single digits above zero by late in the day. Light snow also accompanied the push of colder air. As wind speeds increased during the early morning hours of the 25th, whiteout conditions quickly developed along and just east of the Red River Valley in Minnesota. Wind speeds gusted up to 55 mph and helped produce some large snow drifts, hampering travel. Luckily, the warm temperatures and freezing precipitation which had occurred on the 22nd and 23rd helped to freeze up the snowpack. Therefore there was a limited amount of snow to blow around.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 24, 9:35 PM CST, 6 hours 44 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
935 PM CST SUN JAN 24 2010
.DISCUSSION...AN ADDITIONAL HAZARD OF FREEZING DRIZZLE HAS STARTED
HERE IN GRAND FORKS (CARS HAVE AN ICE COATING). RUC SOUNDINGS
SHOW A DRY LAYER ABOVE 700MB WHERE CURRENT RADAR RETURNS ALONG AND
WEST OF THE VALLEY WOULD BE FREEZING DRIZZLE (SUPERCOOLED WATER
DROPLETS). WILL MENTION IN FORECAST AND UPDATE WSW AGAIN. RUC
SHOWS THIS DRY LAYER ABOVE 700MB WILL SLIDE TO THE SOUTH...TURNING
ANY RADAR RETURNS TO SNOW FROM NORTH TO SOUTH THROUGH THE NIGHT.
&&
.AVIATION...CIGS REMAIN IN IFR RANGE WITH SOME IMPROVEMENT PSBL
INTO THE LOW MVFR RANGE MAINLY OVERNIGHT INTO MONDAY. NORTH-
NORTHWEST WINDS WILL INCREASE TO 25-35 KT AS WE HEAD INTO MONDAY
ALONG WITH LOW VSBYS IN LIGHT SNOW AND BLOWING SNOW ESPECIALLY IN
THE RED RIVER VALLEY.
&&
.PREV DISCUSSION... /ISSUED 848 PM CST SUN JAN 24 2010/
DISCUSSION...ALL PARAMETERS OF FORECAST ON TRACK AND ONLY VERY
MINIMAL CHANGES REQUIRED. MAIN CONCERN WILL BE IF BLIZZARD
CONDITIONS WILL DEVELOP BY MONDAY MORNING ACROSS ANY PORTIONS OF
THE FA. LIKE PREVIOUS FORECAST DISCUSSION STATED...CURRENT
SNOWPACK WILL NOT BLOW AROUND...IT WILL TAKE FALLING SNOW COMBINED
WITH THE WINDS TO CREATE BLIZZARD CONDITIONS. NOT SEEING THAT YET
WITH CURRENT FINE FLAKES...IT WILL TAKE HEAVIER SNOWFALL. THIS
HEAVIER SNOWFALL POSSIBLE BY MORNING INTO THE VALLEY (WHERE
STRONG ENOUGH WINDS WILL EXIST). STILL NOT SURE HOW HEAVY SNOWFALL
WILL BE ACROSS THE VALLEY...AND IF IT WILL BE WIDESPREAD ENOUGH TO
CREATE CONDITIONS NECESSARY FOR A BLIZZARD WARNING. MOST PROBABLE
SOLUTION AT THIS POINT IS THAT THERE WILL BE BLIZZARD
CONDITIONS...BUT SCATTERED IN AREA AND NOT CONSISTENT (ON AND
OFF). THESE CONDITIONS SHOULD EXIST EARLY MONDAY MORNING INTO
MONDAY AFTERNOON. THUS...WILL NOT CHANGE ANY HEADLINES. WILL NEED
TO MONITOR THIS CLOSELY AS WORST CONDITIONS WILL COINCIDE WITH
MORNING COMMUTE...IF BLIZZARD CONDITIONS APPEAR THAT THEY WILL BE
MORE CONSISTENT AND WIDESPREAD THAN BLIZZARD WARNING WILL BE NEEDED
(MOST LIKELY NORTHERN/CENTRAL RED RIVER VALLEY).
OTHER CONCERN IS THAT SLUSH AND STANDING WATER HAS TURNED TO ICE
CREATING HAZARDOUS TRAVEL CONDITIONS. THIS IS MENTIONED IN ALL OF
OUR PRODUCTS...BUT WILL UPDATE WSW AGAIN TO MENTION THIS.
PREV DISCUSSION... /ISSUED 324 PM CST SUN JAN 24 2010/
SHORT TERM...TONIGHT THROUGH TUESDAY
PRIMARY CHALLENGES INVOLVE ALL ASPECTS OF ROUND TWO FOR WINTER
STORM. GFS/NAM/ECMWF HAVE FINALLY LOCKED ONTO THIS SYSTEM AND NOW
SEEM TO HAVE A GOOD HANDLE ON ITS EVOLUTION. WILL CONTINUE WITH A
MODEL BLEND FOR THE AFTERNOON FORECAST PACKAGE...ALTHOUGH DID LEAN
TOWARD MORE RELIABLE NAM TEMPERATURE GUIDANCE.
AREAS OF DENSE FOG HAVE BEEN SLOW TO DISSIPATE THIS AFTERNOON AS
INCREASING NORTHWEST WIND HAS HAD LITTLE AFFECT ON SATURATED NEAR
SURFACE ENVIRONMENT. AS WINDS CONTINUE TO INCREASE THIS EVENING
AND OVERNIGHT...STILL EXPECT FOG TO SLOWLY DISSOLVE FROM WEST TO
EAST.
ATTENTION THEN TURNS TO SNOW. LIGHT SNOW ACTIVITY ACROSS CENTRAL
NORTH DAKOTA HAS WEAKENED THIS AFTERNOON WITH THE MAIN FOCUS ON
BLIZZARD CONDITIONS AND DEFORMATION SNOW BAND ACROSS EASTERN
MONTANA/WESTERN NORTH DAKOTA. CLOSER TO THE RED RIVER VALLEY...
ADDITIONAL LIGHT SNOW HAS BEEN SLOW TO DEVELOP TODAY. HOWEVER...
WRAP AROUND MOISTURE/SNOW FROM SURFACE LOW OVER NORTHERN WISCONSIN
CONTINUES TO MOVE WESTWARD. TONIGHT THROUGH MONDAY...BEST
SATURATION/LIFT MOVES INTO NORTHWEST MINNESOTA. STILL ON TRACK TO
SEE AN ADDITIONAL 4 TO 6 INCHES AND STRONG NORTHWEST WIND ACROSS
ROSEAU/LAKE OF THE WOODS/BELTRAMI/EASTERN MARSHALL COUNTIES...SO
WILL MAINTAIN AND EXTEND WINTER STORM WARNING UNTIL 00 UTC
TUESDAY. WILL ALSO EXTEND WINTER WEATHER ADVISORY FOR SNOW AND
WIND ACROSS THE REMAINDER OF THE FORECAST AREA UNTIL 00 UTC
TUESDAY WHERE AN ADDITIONAL 1 TO 4 INCHES OF SNOW IS EXPECTED.
FLY IN THE OINTMENT WILL BE TIMING AND STRENGTH OF WINDS. BOTH
GFS/NAM SHOW 35 TO 40 KT 925 HPA WINDS ALONG AND WEST OF THE
VALLEY BY 12 UTC MONDAY MORNING. WITH A NEAR ADIABATIC LAYER TO
925 HPA...SHOULD SEE MUCH OF THIS REALIZED AT THE SURFACE.
NORTHWEST WIND FROM 25 TO 35 MPH WITH GUSTS TO 40 MPH WILL BE
WIDESPREAD. CURRENT SNOWPACK IS SOLID AND DO NOT EXPECT IT TO BREAK
APART. HOWEVER...SIGNIFICANT BLOWING AND DRIFTING SNOW IS LIKELY IN
AREAS THAT RECEIVE ADDITIONAL SNOWFALL. BIG QUESTION IS WHETHER THE
STRONGEST WIND WILL COINCIDE WITH THE HEAVIEST SNOWFALL AND HOW
WIDESPREAD BLIZZARD OR NEAR BLIZZARD CONDITIONS MAY OCCUR. BEST
CHANCE FOR THIS IS ALONG AND WEST OF THE VALLEY...BUT CONFIDENCE TOO
LOW AT THIS TIME TO ISSUE ANY HEADLINES. DEFINITELY SOMETHING TO
WATCH CLOSELY THE NEXT 6 TO 12 HOURS AS SNOW/WIND PLACEMENT BECOMES
MORE CERTAIN. MONDAY MORNING COMMUTE LIKELY TO BE VERY DIFFICULT FOR
AREAS THAT RECEIVE SIGNIFICANT SNOW...ESPECIALLY IN OPEN COUNTRY.
TEMPERATURES TO FALL TONIGHT THROUGH MOST OF MONDAY AS COLD
AIR ADVECTION DROPS SOUTH BEHIND SLOWLY DEPARTING SURFACE LOW.
HIGHS FOR TOMORROW LIKELY TO BE OBSERVED AT MIDNIGHT TONIGHT.
COOLING TREND CONTINUES TUESDAY/WEDNESDAY AS SURFACE HIGH PRESSURE
BUILDS ACROSS THE REGION. BOTH DAYS...EXPECT HIGHS (LOWS) IN THE
SINGLE DIGITS ABOVE (BELOW) ZERO. AS SUCH...SNOW/SLUSH/RAIN THAT
FELL THE PAST COUPLE DAYS WILL BEGIN TO FREEZE TONIGHT AND BECOME
SOLID BY MID-WEEK...CREATING ICY/SLICK ROADS. THE GOOD NEWS...DRY
CONDITIONS WILL RETURN THROUGH THE REST OF THE WORK WEEK.
LONG TERM...TUESDAY NIGHT THROUGH SUNDAY
IT IS BACK TO THE COLD AS 500 MB BLOCKING EAST OF GREENLAND RETURNS
AND THE POLAR VORTEX SHIFTS SOUTHWEST TOWARD THE WESTERN AND
SOUTHERN PARTS OF HUDSON BAY. A SERIES OF COLD WEATHER HIGHS WILL
DROP SOUTH ON THE BACKSIDE OF THE UPPER LOW INTO THE NRN PLAINS
OVER THE NEXT 10-15 DAYS. ONE SUCH HIGH WHICH WILL BE OVER THE
AREA THURSDAY INTO FRIDAY WILL EXIT AND ALLOW A SHORT WAVE TO MOVE
THRU SRN CANADA SUNDAY. MOST OF THE MOISTURE AND ENERGY STAYS IN
SOUTHERN MANITOBA BUT INTRODUCED LOW POPS PER HPC GUIDANCE INTO NE
ND AND NW MN FOR DAYTIME SUNDAY INTO SUNDAY NIGHT. 12Z GFS AND 12Z
ECMWF BACK THIS UP WITH THE ECMWF A BIT WETTER FOR SUN NIGHT. HPC
TEMP AND WIND GUIDANCE REASONABLE AND USED FOR DAYS 5-7.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR MNZ001>004-007-
013>016-022>024-027>032-040.
WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR MNZ005-006-008-
009-017.
&&
TGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 354 PM CST SUN JAN 24 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-252200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 354 PM CST SUN JAN 24 2010 ...WINTER STORM WARNING REMAINS IN EFFECT FOR PARTS OF NORTHWESTERN MINNESOTA UNTIL 6 PM CST MONDAY... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR EASTERN NORTH DAKOTA AND PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA UNTIL 6 PM CST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT PERIODS OF SNOW WILL DEVELOP THIS EVENING AND CONTINUE OVERNIGHT. IN ADDITION TO THE SNOW...THE WIND WILL TURN TO THE NORTHWEST AND INCREASE TO 25 TO 35 MPH WITH GUSTS TO 40 MPH IN EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY PORTION OF WESTERN MINNESOTA . THE COMBINATION OF THE WIND AND NEW SNOWFALL ACCUMULATION IS EXPECTED TO RESULT IN REDUCED VISIBILITIES IN BLOWING AND DRIFTING SNOW THROUGH THE NIGHT. NEAR BLIZZARD CONDITIONS ARE POSSIBLE... ESPECIALLY IN OPEN COUNTRY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY REDUCED VISIBILITIES IN BLOWING AND DRIFTING SNOW WILL CONTINUE ON MONDAY. NEAR BLIZZARD CONDITIONS ARE POSSIBLE...ESPECIALLY IN OPEN COUNTRY. TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 6 INCHES ARE EXPECTED BY MONDAY EVENING...WITH THE LESSER AMOUNTS IN THE VALLEY CITY TO WAHPETON AREAS AND THE HIGHER AMOUNTS IN THE BAUDETTE TO BEMIDJI AREAS. THE COMBINATION OF THE WIND AND COLD TEMPERATURES COULD PRODUCE DANGEROUS WIND CHILLS ON MONDAY NIGHT INTO TUESDAY MORNING AND AGAIN TUESDAY NIGHT INTO WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE PROVIDE SNOWFALL REPORTS. ROGERS
The national radar mosaic for the moment the first event began.
15 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203874, 203875, 213466, 213467, 213468, 213469, 213470, 213471, 213472, 213473, 213474, 213475, 213476, 213477, 213478.